Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Wilmington, OH

May 27, 2004Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2004, 5:30 AM EST for Ripley County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 5:30 AM EST (10:30 UTC)
Expired
May 27, 2004, 6:15 AM EST
In force
45 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS51 KILN 271030
SVRILN
INC137-271115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
529 AM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA

* UNTIL 615 AM EST

* AT 530 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 20 MILES   
  WEST OF VERSAILLES...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSGOOD...
  MILAN...
  REXVILLE...
  VERSAILLES...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3913 8546 3893 8548 3893 8515 3919 8510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:17 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 27, 3:17 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
417 AM EDT THU MAY 27 2004

.DISCUSSION...
WITH ADDITIONAL THUNDERSTORMS DEVELOPING UPSTREAM OF THE FFA AREA
ACRS E CNTRL IL INTO WRN IND AND THE PROSPECT FOR MORE THUNDERSTORMS
THRU THE AFTN...WL EXTEND THE FLOOD WATCH UNTIL 7 PM.

PREVIOUS DISCUSSION...
EMBEDDED S/W ENERGY IN WESTERLY MID/UPR LVL FLO PATTERN CONT
TO AID THE DVLPMNT OF TSTMS ACRS LOWER OH VLY. SITUATION IS
MESSY DUE TO AREA BEING WORKED OVR BY SEVERAL MCS/S. GFS
APPEARS TO HAVE CONVECTIVE FEEDBACK TNGT AND HAVE GENERALLY
FOLLOWED A SOLN CLOSER TO ETA SOLN.

SFC FNT BNDRY RUNNING FROM PA THRU CNTRL OH...SRN IN INTO THE CNTRL
PLNS IS PARALLEL TO UPR LVL FLO. THUNDERSTORM COMPLEX TO CONT MOVG
THRU FLOOD WATCH AREA OVR NRN KY/SRN OH ERLY THIS MORNING. XPCT THIS
ACTIVITY TO WEAKEN SOME AS IT MOVES INTO MORE STABLE ENVIRONMENT
BUT HEAVY RAIN WL REMAIN THE MAIN THREAT. THEREFORE WL CONT
FLOOD WATCH THRU 6 AM EDT. EXPECT ANOTHER ENHANCED PERIOD OF
THUNDERSTORMS THIS AFTN WITH FAVORABLE 925MB CONVERGENCE PIVOTED
THRU THE AREA IN WARM SECTOR. MODERATE INSTBY IS EXPECTED WITH
SBCAPES BTWN 2500-3000 J/KG. MAIN AXIS OF THIS ACTIVITY LOOKS TO BE
A LTL FARTHER N THAN TNGT/S PRECIP. WL CONT LKLY POPS ACRS THE
AREA TDA. TEMP WISE PREFER HI/S A LTL COOLER THAN MAV GUID TDA.

AS UPR LVL FLO SHIFTS NWRLY...THE FRONT WL DROPPING THRU THE AREA
TNGT WL END PRECIP FROM THE NW TO SE. WL LINGER A SLIGHT CHC OF
TSTMS VERY EARLY FRI IN THE FAR SE. HAVE TRENDED OVRNGT LOWS UP
A LTLT TNGT BASED ON SLOWER CLEARING.

SFC HI PRES BLDS ACRS GRTLKS FRI AFTN INTO SAT WHEN DRY AND
COOLER WEATHER WL BE THE RULE. BASED ON 8H TEMPS AND LO LVL
THICKNESS HAVE TRENDED TEMPS DOWN FRI/FRI NIGHT AND SAT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES UNTIL 7 PM EDT...
IN...FLOOD WATCH TONIGHT INZ073>075.
KY...FLOOD WATCH TONIGHT KYZ089>100.
OH...FLOOD WATCH TONIGHT OHZ077>082-088.

&&

AR
Hazardous weather outlook, May 27, 4:12 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:45 AM ESTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland45 min
May 27, 3:34 PM ESTSevere Thunderstorm WarningILNWayne41 min
May 27, 4:30 PM ESTSevere Thunderstorm WarningILNWayne60 min
May 27, 5:57 PM ESTSevere Thunderstorm WarningILNFayette48 min
May 27, 6:13 PM ESTSevere Thunderstorm WarningILNWayne32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.